Alert archive / Pennsylvania / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 13, 2023, 11:04 PM EDT for Pike County, Wayne County, Pennsylvania; Sullivan County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2023, 11:04 PM EDT (03:04 UTC)
- Expired
- Jul 14, 2023, 2:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Sullivan County, NY, Pike County, PA, Wayne County, PA
The radar
The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.4
The text
As transmitted.
138
WGUS51 KBGM 140304
FFWBGM
NYC105-PAC103-127-140615-
/O.NEW.KBGM.FF.W.0013.230714T0304Z-230714T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1104 PM EDT Thu Jul 13 2023
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southwestern Sullivan County in central New York...
Northern Pike County in northeastern Pennsylvania...
East Central Wayne County in northeastern Pennsylvania...
* Until 215 AM EDT.
* At 1104 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Honesdale, Narrowsburg, Lava, Tusten, Laurella, Beaver Brook,
Seelyville and Headley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4151 7528 4157 7530 4161 7507 4163 7494
4156 7490
FLASH FLOOD...RADAR INDICATED
$$
TACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 9:11 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 13, 9:11 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 911 PM EDT Thu Jul 13 2023 .SYNOPSIS... Scattered showers and storms remain along the Southern Tier and areas southward through this evening. Additional showers and thunderstorms will be around Friday. Very warm and humid Saturday and Sunday with thunderstorm chances increasing later in the weekend. && .NEAR TERM /THROUGH FRIDAY NIGHT/... 910 PM Update... Scattered showers and storms can be seen on radar along the Southern Tier and areas southward, and will become more isolated overnight. Patchy fog may develop overnight from areas that received a bit of rainfall from today's showers and storms. No major changes to the near term forecast; blended observations into the forecast. 705 PM Update... The main axis of showers and thunderstorms continues to shift slowly southward to the PA/NY line early this evening. The environment is still favorable for these storms to produce damaging winds, hail and heavy rain into the mid evening. These storms are moving fast enough to where any flooding looks highly localized. Also added patchy fog to the forecast overnight given today's rainfall. Quite a bit of the severe thunderstorm watch has been removed as storms have moved south of the Finger Lakes and NY Thruway areas. 330 PM UPDATE A severe thunderstorm watch remains in effect until 8 PM for our NY counties. A line of strong to severe thunderstorms across CNY will continue to press eastward the rest of this afternoon into early this evening. These storms have had a history of producing locally damaging winds resulting in downed trees. The southern extent of the line is still struggling to reach the NY/PA boarder, so the main concern for the strongest of storms remains from the Southern Tier northward. Heavy rain, hail and frequent lightning will continue to accompany these storms and an isolated tornado threat remains as well. Showers and thunderstorms will be more spotty in nature for NE PA, but any storm can still be heavy and gusty through the early evening. See previous discussion for more detail. 2PM UPDATE A severe thunderstorm watch has been issued until 8 PM for all NY counties in the CWA. The SPC has raised areas near and east of I-81 in NY to an enhanced risk of severe thunderstorms, while the rest of the area remains under a slight risk into this evening. A line of thunderstorms moving into central NY stretching down to the NY/PA border this afternoon will continue pressing eastward, moving into a favorable environment for strong to locally severe t-storms. Thunderstorms will be capable of producing heavy rain, large hail, frequent lightning and damaging winds. An isolated tornado or two cannot be ruled out, especially for Oneida, Otsego and Delaware counties. SB CAPE values ahead of this line are above 2000 J/kg, DCAPE has risen above 1000 J/kg over much of the area, low-level lapse rates continue to increase and plenty of low-level shear is in place. The main threat for t-storms looks to be between 18-22Z, then the QLCS is expected to become more broken and showers and t-storms Showers and thunderstorms will taper off during the evening hours, but as the cold front lifts back north overnight, a few showers and even a thunderstorm will remain. more scattered in nature, especially east of I-81. There is some uncertainty on how far south the line will extend into NE PA as the southern extent of the storms are battling drier air, but even if the line doesn't extend much past the NY/PA border, there still can be some isolated showers or t-storms that pop up in this area. The cold front responsible for the storms this afternoon and evening will be just south of the CWA early tonight, but later on it will begin to lift back northward, keeping a chance of a few showers and an isolated t-storm around overnight, especially from NE PA into the Catskills. It will remain warm and muggy overnight with lows in the 60s. As the cold front finally pulls away from the area Friday, a wave of low pressure moving along the front can still trigger showers and a few thunderstorms, especially in the afternoon and evening with the heating of the day, with the Catskills to NE PA seeing the best chance of this pop up convection. Temperatures will still be running a bit above average for most Friday afternoon with highs in the lower to mid 80s. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... 1210 PM update... Mostly dry conditions are expected Saturday, though isolated to scattered showers and thunderstorms cannot rule out. These showers/storms would develop ahead of an approaching cold front that will bring another round of showers and storms to the region late Saturday night and into Sunday. There will be enough instability and shear for the possibility of isolated strong storms. Instability is modeled to be slightly better for Sunday. PWATs will approach 1.5 inches which could lead to moderate to heavy showers as well. Given recent rainfall and additional rainfall chances between now and this weekend, WPC does have the region in a marginal risk for excess rainfall all weekend. The front will continue to move through Sunday night and is expected to be through by Monday morning. Behind the front, high pressure will build into the region, resulting in dry conditions from west to east. Highs on Saturday will be well into the 80s. The front will bring some relief for the second half of the weekend as temps will max out at least a few degrees cooler on Sunday. The same can be said for the overnight periods; mid to upper 60s Saturday night, but cooling to the low to mid 60s Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... 1210 PM update... The long term period will be impacted by an upper-level low that will move across eastern Canada early next week. Monday will start out dry as weak high pressure remains in place. A wave will move through Monday night, bringing a round of showers. As the low moves east, a trough will dig south across the Great Lakes and into the Tennessee Valley. This trough will move move through the region Tuesday and into Tuesday night with yet another round of showers and thunderstorms. With the trough departing, drier air moves in with high pressure, resulting in a drier midweek period, though rain showers may return Thursday. The start of the week will likely remain warm and muggy. Some relief will come with the passing trough and rain showers, leading to a pleasant middle part of the week. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Showers and thunderstorms this evening continue to be mainly focused between KAVP and KBGM. While they are moving south the current expectation is they stay north and east of KAVP. Attention then turns to possible fog formation leading to MVFR and lower visibility restrictions possibly at KITH, KRME and KBGM with the highest threat at KELM. VFR most of Friday, a few additional showers and thunderstorms possible at KAVP. Outlook... Friday night through Tuesday...Active pattern continues with more showers and storms possible; mainly in the afternoons and evenings. Highest chances on Sunday. Restrictions possible. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...KL/MJM NEAR TERM...DK/KL/MWG SHORT TERM...BTL LONG TERM...BTL AVIATION...DK/MJM/MWG
Hazardous weather outlook, Jul 13, 10:12 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1012 PM EDT Thu Jul 13 2023 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-150215- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 1012 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 13, 8:25 PM EDT, 2 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
825 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Tstm Wnd Dmg 1 SSE Mt Vision 42.56N 75.05W
07/13/2023 Otsego NY 911 Call Center
Corrects previous tstm wnd dmg report from 1
SSE Mt Vision. Tree down over Upper Dutch
Hill Road.
&&Local storm report, Jul 13, 8:39 PM EDT, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
839 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Dmg 2 S Kimbles 41.44N 75.14W
07/13/2023 Pike PA 911 Call Center
Tree down on wires on Kimbles Rd.
&&Special weather statement, Jul 13, 8:55 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
855 PM EDT Thu Jul 13 2023
PAZ048-072-140130-
Southern Wayne PA-Pike PA-
855 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of south central Wayne
and central Pike Counties through 930 PM EDT...
At 855 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greentown, or 14 miles north of Mount Pocono, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lackawaxen, Blooming Grove, Paupack, Greentown, Greeley, Pecks Pond,
Ledgerdale, Panther, Newfoundland and Promised Land State Park.
This includes the following highway exits...
Interstate 84 between 20 and 34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.
&&
LAT...LON 4136 7537 4149 7499 4148 7498 4147 7496
4129 7486 4126 7535
TIME...MOT...LOC 0055Z 260DEG 34KT 4132 7529
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, Jul 13, 9:18 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Binghamton NY
918 PM EDT Thu Jul 13 2023
PAZ040-048-072-140145-
Southern Wayne PA-Northern Wayne PA-Pike PA-
918 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of central Wayne and
northwestern Pike Counties through 945 PM EDT...
At 918 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hawley, or near Honesdale, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lackawaxen, Honesdale, Paupack, Shohola, Hawley, Headley, Seelyville,
Lakeville, Beach Lake and Kimbles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.
&&
LAT...LON 4137 7524 4152 7539 4169 7506 4162 7505
4161 7508 4155 7502 4154 7502 4151 7500
4150 7498 4148 7499 4147 7496 4148 7493
4146 7490
TIME...MOT...LOC 0118Z 248DEG 22KT 4150 7528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, Jul 13, 9:45 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Binghamton NY
945 PM EDT Thu Jul 13 2023
NYZ062-PAZ048-072-140230-
Sullivan NY-Southern Wayne PA-Pike PA-
945 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern
Sullivan, east central Wayne and north central Pike Counties through
1030 PM EDT...
At 945 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lackawaxen, or 12 miles southeast of Honesdale, moving northeast at
25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lackawaxen, Bethel, Shohola, Tusten, Lava, Narrowsburg, Eldred,
Smallwood, White Lake and Highland Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central New York.
&&
LAT...LON 4149 7473 4150 7475 4148 7476 4140 7511
4154 7518 4172 7487 4151 7466
TIME...MOT...LOC 0145Z 245DEG 20KT 4149 7505
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KistnerSpecial weather statement, Jul 13, 10:11 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1011 PM EDT Thu Jul 13 2023
NYZ062-PAZ040-048-072-140245-
Sullivan NY-Southern Wayne PA-Northern Wayne PA-Pike PA-
1011 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of west central
Sullivan, central Wayne and northern Pike Counties through 1045 PM
EDT...
At 1011 PM EDT, Doppler radar was tracking a strong thunderstorm over
Honesdale, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Honesdale, Bethel, Tusten, Waymart, Prompton, Bethany, Lava,
Narrowsburg, Smallwood and White Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4146 7538 4160 7541 4173 7483 4165 7479
4157 7497 4150 7511
TIME...MOT...LOC 0211Z 256DEG 39KT 4157 7520
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:07 PM EDT | Special Weather Statement | BGM | Pike | 23 min |
| Jul 13, 8:11 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 19 min |
| Jul 13, 8:29 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 46 min |
| Jul 13, 8:55 PM EDT | Special Weather Statement | BGM | Pike | 35 min |
| Jul 13, 9:17 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 42 min |
| Jul 13, 9:18 PM EDT | Special Weather Statement | BGM | Wayne | 27 min |
| Jul 13, 10:06 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 39 min |
| Jul 13, 10:11 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Jul 13, 10:44 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Wayne | 46 min |
| Jul 14, 12:05 AM EDT | Special Weather Statement | BGM | Luzerne | 25 min |
| Jul 14, 12:48 AM EDT | Special Weather Statement | BGM | Lackawanna | 27 min |
| Jul 14, 1:26 AM EDT | Flash Flood Warning | BGM | Pike | 3 hr |
| Jul 14, 1:30 AM EDT | Special Weather Statement | BGM | Bradford | 30 min |
| Jul 14, 1:33 AM EDT | Areal Flood Advisory | BGM | Pike | 2 hr |
| Jul 14, 1:57 AM EDT | Special Weather Statement | BGM | Wyoming | 33 min |
| Jul 14, 3:05 AM EDT | Special Weather Statement | BGM | Wayne | 40 min |
| Jul 14, 3:31 AM EDT | Flood Watch | BGM | Pike, Wayne | 20 hr |
| Jul 14, 7:21 AM EDT | Special Weather Statement | BGM | Pike | 24 min |
| Jul 14, 7:44 AM EDT | Special Weather Statement | BGM | Pike | 31 min |
| Jul 14, 1:45 PM EDT | Special Weather Statement | BGM | Lackawanna | 30 min |
| Jul 14, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna | 35 min |
| Jul 14, 5:18 PM EDT | Special Weather Statement | BGM | Wayne | 42 min |
| Jul 14, 5:41 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Luzerne, Wyoming | 26 min |
| Jul 14, 5:48 PM EDT | Special Weather Statement | BGM | Wayne | 42 min |
| Jul 14, 5:52 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Luzerne | 38 min |
| Jul 14, 6:05 PM EDT | Special Weather Statement | BGM | Luzerne | 40 min |
| Jul 14, 6:20 PM EDT | Special Weather Statement | BGM | Pike | 40 min |
| Jul 14, 6:31 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 44 min |
| Jul 14, 7:10 PM EDT | Special Weather Statement | BGM | Pike | 35 min |
| Jul 13, 8:04 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 41 min |
| Jul 13, 9:45 PM EDT | Special Weather Statement | BGM | Sullivan | 45 min |
| Jul 13, 11:09 PM EDT | Special Weather Statement | BGM | Sullivan | 36 min |
| Jul 13, 11:31 PM EDT | Special Weather Statement | BGM | Sullivan | 29 min |
| Jul 13, 11:37 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| Jul 14, 4:17 PM EDT | Special Weather Statement | BGM | Otsego | 28 min |
| Jul 14, 4:31 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 44 min |
| Jul 14, 4:48 PM EDT | Areal Flood Advisory | BGM | Otsego | 117 min |
| Jul 14, 6:12 PM EDT | Special Weather Statement | BGM | Delaware | 48 min |
| Jul 14, 6:27 PM EDT | Special Weather Statement | BGM | Delaware | 33 min |
| Jul 14, 6:31 PM EDT | Areal Flood Advisory | BGM | Delaware | 119 min |
| Jul 14, 7:14 PM EDT | Special Weather Statement | BGM | Delaware | 46 min |
| Jul 14, 7:30 PM EDT | Special Weather Statement | BGM | Broome | 45 min |
| Jul 14, 7:37 PM EDT | Areal Flood Advisory | BGM | Delaware | 69 min |
| Jul 14, 7:59 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 46 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2023Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.